Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 190, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Sep 9, 2018, 4:08 PM EDT for 5 counties in Tennessee. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2018, 4:08 PM EDT (20:08 UTC)
- Expired
- Sep 9, 2018, 5:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Anderson County, TN, Blount County, TN, Knox County, TN, Loudon County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 77 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 493 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:33 PM EDT, 35 minutes earlier.
Area forecast discussion, Sep 9, 3:33 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service Morristown TN 333 PM EDT Sun Sep 9 2018 .SHORT TERM...(Tonight and Monday)... A cold front, currently located near Nashville, will slowly move into the area from the west tonight. Training cells may give a small risk of localized flooding problems through the evening. Lightning activity will remain isolated. With the mid to upper level flow from SW to NE, parallel to the front, the front will make very slow eastward progress through tomorrow, becoming positioned along the spine of the Appalachians by the end of the day. With a moist air mass to the east of it, PoPs will remain in the high chance to likely range, with QPF amounts averaging around a half inch in the eastern sections. Broken to overcast cloud cover through the day will hold high temps in the 70s to lower 80s. .LONG TERM...(Monday night through Sunday)... The forecast starts out with a relatively decent pop due to the early week frontal boundary in the vicinity. Trended pops back a bit later Tuesday afternoon through Tuesday night, as convergence weakens along the boundary. On Wednesday, models try to bring a weak upper level wave back into the Mid Mississippi Valley region with some low level troughiness developing across the Mid South. Because there will be some instability and lift present from this weak system, used a broadbrushed pop for showers and thunderstorms and generally maintained this idea into Thursday with a decreasing pop trend into the weekend. The latter part of the forecast gets a little interesting with Florence predicted to move onshore along the Southeast Atlantic Coast, with with the center line path of the confidence cone indicating that the rather strong tropical circulation may cross the North Carolina border just north of the Greater Myrtle Beach area in South Carolina sometime Friday morning. For our late week weather, tried to stay with a scenario that utilizes increasing subsidence along with a slightly drier easterly or northeasterly flow ahead of Florence. Of course there is still a fair amount of uncertainty in this forecast, and late week weather conditions will come into better focus in the next few days. Temperatures will remain rather warm in the extended, with highs and lows several degrees above normal; especially later in the week, if the drying and subsidence concept occurs. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 79 67 85 / 80 50 20 20 Knoxville McGhee Tyson Airport, TN 70 79 65 84 / 80 50 30 40 Oak Ridge, TN 70 77 65 84 / 80 50 20 20 Tri Cities Airport, TN 69 79 64 84 / 60 70 40 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous weather outlook, Sep 9, 3:06 PM EDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 306 PM EDT Sun Sep 9 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 306 PM EDT Sun Sep 9 2018 /206 PM CDT Sun Sep 9 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms tonight could bring periods of heavy rain. Some locations that see multiple rounds of prolonged heavy rain could experience flooding, especially in poorly draining locations. The most likely areas to see potential flooding issues would be in southwest Virginia, and northern portions of the Cumberland Plateau. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms will continue into Monday. Some locations that see multiple rounds of prolonged heavy rain could experience flooding, especially in poorly draining locations. The most likely areas to see potential flooding issues would be in the Tennessee mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Sep 9, 4:01 PM EDT, 7 minutes before
Special Weather Statement National Weather Service Morristown TN 401 PM EDT SUN SEP 9 2018 TNZ036-067>069-071-086-092045- Anderson TN-Northwest Monroe TN-Roane TN-Loudon TN-Knox TN- NW Blount TN- 401 PM EDT SUN SEP 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR LOUDON...SOUTHWESTERN KNOX... SOUTH CENTRAL ANDERSON...NORTHWESTERN BLOUNT AND SOUTHEASTERN ROANE COUNTIES UNTIL 445 PM EDT... At 401 PM EDT, Doppler radar was tracking a strong thunderstorm over Loudon, moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Knoxville, Oak Ridge, Maryville, Clinton, Lenoir City, Alcoa, Loudon, Farragut, Louisville, Rockford, Friendsville, Philadelphia, Karns, Tellico Village, Bearden and Bradbury. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3558 8436 3571 8451 3612 8420 3586 8387 TIME...MOT...LOC 2001Z 224DEG 28KT 3570 8437
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 4:01 PM EDT | Special Weather Statement | MRX | Loudon | 44 min |
| Sep 9, 4:21 PM EDT | Special Weather Statement | MRX | Hamilton | 54 min |
| Sep 9, 4:55 PM EDT | Special Weather Statement | MRX | Knox, Union | 35 min |
| Sep 9, 5:20 PM EDT | Special Weather Statement | MRX | Greene, Hamblen, Jefferson | 40 min |
| Sep 9, 5:51 PM EDT | Special Weather Statement | MRX | Morgan, Roane, Scott | 39 min |
| Sep 9, 5:53 PM EDT | Special Weather Statement | MRX | Greene, Hawkins | 52 min |
| Sep 9, 6:08 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins, Washington | 52 min |
| Sep 9, 6:21 PM EDT | Special Weather Statement | MRX | Hancock, Hawkins | 39 min |
| Sep 9, 6:25 PM EDT | Special Weather Statement | MRX | Anderson, Campbell, Morgan, Roane, Scott | 50 min |
| Sep 9, 6:42 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hancock, Hawkins, Sullivan, Washington | 48 min |
| Sep 9, 6:48 PM EDT | Areal Flood Advisory | MRX | Greene, Sullivan, Washington | 117 min |
| Sep 9, 7:06 PM EDT | Special Weather Statement | MRX | Anderson, Campbell, Union | 39 min |
| Sep 9, 7:12 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Hawkins, Johnson, Sullivan | 78 min |
| Sep 9, 7:17 PM EDT | Special Weather Statement | MRX | Blount, Sevier | 58 min |
| Sep 9, 5:59 PM EDT | Special Weather Statement | MRX | Russell | 46 min |
| Sep 9, 6:09 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 51 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.